Alabama, 2001

Hail in Alabama, May 28, 2001

May 28, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 28, 1:50 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 28, 1:50 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
250 PM CDT MON MAY 28 2001

500 MB SHORT WAVE FCST TO MOVE INTO AND ACROSS THE AREA OVERNIGHT.
SEVERAL IMPULSES WILL PASS ACROSS THE AREA(1 SOUTH/1 NORTH)...THEN
SHIFT EAST OF THE AREA ON TUE.  WEAK BNDRY JUST NORTH OF THE AREA
WILL MOVE SOUTHWARD TO NEAR OR JUST S OF BHM BY LATE TUE AFT.  MODELS
DEPICT DRIER AIR SPREADING INTO THE NRN HALF OF THE AREA...BUT
WORRISOME 700 MB FLOW WILL BRING ANY ACTIVITY THAT DVLPS TO OUR WEST
INTO PORTIONS OF W AL TUE AFTN.   THIS COUPLED WITH NMRS BNDRYS
ALREADY IN PLACE WILL STILL WARRANT SOME SMALL POPS ACROSS THE N AND
CHC POPS SOUTH FOR TUE.  NEXT SYS WILL APPROACH THE AREA ON WED AND
WILL ALSO CARRY SMALL POPS(ISOLD WORDING).  TEMPS WILL BE CLOSE TO
SEASONAL NORMS.

HSV 61/82/58/82 61-1
BHM 64/84/60/84 52-1
MGM 64/85/62/86 5312

.BHM...NONE.

In the hours before

Special weather statement, May 28, 2:09 PM CST, 4 hours 31 minutes before
ALZ001>038-040>050-282200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT MON MAY 28 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL DISTURBANCE...AND MOIST...UNSTABLE AIR...ARE COMBINING
TO PRODUCE ACTIVE WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT.
WITH HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS...STORMS
THAT DEVELOP THIS AFTERNOON AND TONIGHT MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED
ALL OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. SOME OF
THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE NIGHTTIME
HOURS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE EVENING OR NIGHTTIME HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.

The radar

The Birmingham radar (KBMX), 72 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
May 28, 6:40 PM CST
Where
St. Clair County, Springville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.767, -86.467

Dime size hail was reported in Springville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244645.